Alert archive / Florida / Dense Fog Advisories in 2021

Dense Fog Advisory 41, NWS Mobile, AL

December 30, 2021Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this dense fog advisory at Dec 30, 2021, 1:23 PM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at Dec 30, 2021, 10:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2021, 1:23 PM CST (19:23 UTC)
In effect from
Dec 30, 2021, 10:00 PM CST
Expired
Dec 31, 2021, 11:00 AM CST
In force
13 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS74 KMOB 301923
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
123 PM CST Thu Dec 30 2021

ALZ265-266-FLZ202-204-206-310400-
/O.NEW.KMOB.FG.Y.0041.211231T0400Z-211231T1700Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Bagdad, Gulf Breeze, Navarre, Destin, Eglin AFB, 
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
123 PM CST Thu Dec 30 2021

...DENSE FOG ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
CST FRIDAY...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...From 10 PM this evening to 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
314 
WWUS74 KMOB 302226
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
426 PM CST Thu Dec 30 2021

ALZ263-264-FLZ201-203-205-310700-
/O.EXB.KMOB.FG.Y.0041.211231T0500Z-211231T1400Z/
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Century, Molino, 
Walnut Hill, Jay, Milton, and Crestview
426 PM CST Thu Dec 30 2021

...DENSE FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Mobile Central and Baldwin Central 
  Counties. In Florida, Escambia Inland, Santa Rosa Inland and 
  Okaloosa Inland Counties.

* WHEN...From 11 PM this evening to 8 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

ALZ265-266-FLZ202-204-206-310700-
/O.CON.KMOB.FG.Y.0041.211231T0400Z-211231T1700Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Bagdad, Gulf Breeze, Navarre, Destin, Eglin AFB, 
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
426 PM CST Thu Dec 30 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 11 AM CST FRIDAY...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...From 10 PM this evening to 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
941 
WWUS74 KMOB 310548
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1148 PM CST Thu Dec 30 2021

ALZ265-266-FLZ202-204-206-311400-
/O.CON.KMOB.FG.Y.0041.000000T0000Z-211231T1700Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Bagdad, Gulf Breeze, Navarre, Destin, Eglin AFB, 
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
1148 PM CST Thu Dec 30 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

ALZ263-264-FLZ201-203-205-311400-
/O.CON.KMOB.FG.Y.0041.000000T0000Z-211231T1400Z/
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Century, Molino, 
Walnut Hill, Jay, Milton, and Crestview
1148 PM CST Thu Dec 30 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Baldwin Central and Mobile Central 
  Counties. In Florida, Okaloosa Inland, Escambia Inland and 
  Santa Rosa Inland Counties.

* WHEN...Until 8 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
328 
WWUS74 KMOB 311154
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
554 AM CST Fri Dec 31 2021

ALZ265-266-FLZ202-204-206-311700-
/O.CON.KMOB.FG.Y.0041.000000T0000Z-211231T1700Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Bagdad, Gulf Breeze, Navarre, Destin, Eglin AFB, 
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
554 AM CST Fri Dec 31 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

ALZ263-264-FLZ201-203-205-311400-
/O.CON.KMOB.FG.Y.0041.000000T0000Z-211231T1400Z/
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Century, Molino, 
Walnut Hill, Jay, Milton, and Crestview
554 AM CST Fri Dec 31 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Baldwin Central and Mobile Central 
  Counties. In Florida, Okaloosa Inland, Escambia Inland and 
  Santa Rosa Inland Counties.

* WHEN...Until 8 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 30, 12:43 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 30, 12:43 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1243 PM CST Thu Dec 30 2021

.MESOANALYSIS UPDATE /Through Early This Evening/...A subtle
shortwave in southwesterly flow aloft will move across the area
this afternoon as a weak surface boundary slowly sags south into
interior southwest and south-central Alabama. Strong heating of
the warm sector airmass south of the front has allowed for
temperatures to rise into the lower 80s with dewpoints around 70
degrees. This is resulting in MLCAPE values between 1000-1500j/kg
per the latest 18z SPC mesoscale analysis. Deep convection is
ongoing along the low level convergence zone associated with the
frontal boundary. This boundary as it gradually sags south will be
the primary focus for additional storm development. Any deep
convection that can fire along the front will likely tap in to the
moderate instability and stronger deep layer shear to organize at
least mid level mesocyclones that will be capable of sporadic
bouts of large hail and damaging winds.

A few limiting factors will be the residual warm nose present
around 700mb across the warm sector (noted from 12z regional
soundings) and lack of stronger large scale ascent. In addition,
low level winds are on the weaker side and this may tend to hamper
more widespread wind damage potential.

Regardless, there is enough of a threat this afternoon across
interior southwest and south-central Alabama to support a few
isolated damaging wind gusts and bouts of large hail. Please
continue to closely monitor the situation throughout this
afternoon if you live or will be traveling across these areas.
Elsewhere, expect scattered showers and isolated storms to develop
but likely remain below severe limits.

Any strong to severe thunderstorm threat should diminish early
this evening with the loss of heating and instability. Dense fog
will likely become an issue later this evening near the coast and
across area bays and sounds where a favorable set up will exist as
warm humid air overspreads the cooler waters in these areas. /JLH

&&

.AVIATION...18z Issuance...Generally MVFR CIGs continue to prevail
through the early afternoon with VFR CIGs expected to return to
all terminals by the mid-afternoon. Winds will remains out of the
southwest around 10kts with higher gusts possible through the rest
of the afternoon. Tonight, winds diminish to generally around
5kts or less at all TAF sites. Showers, and a few isolated
thunderstorms are also possible throughout the day today. VSBY's
will remain VFR through the rest of the day at all TAF sites.
Going into tonight, expecting both CIGs begin lowering to MVFR
after sunset and then quickly lower to IFR, and possibly even LIFR
later tonight. VSBY's are also expected to gradually lower
tonight with IFR conditions expected around midnight as fog begins
to form especially closer to the coast given ideal conditions.
JEH/88

&&

.MARINE...Moderate southwesterly flow, with stronger gusts, will
persist through Friday. By Saturday, a strong cold front will
approach the marine zones, bringing with it strong southwesterly
winds, and building seas. In the wake of the front, strong
northwesterly flow, with the possibility of gale force gusts, is
expected for Sunday afternoon, and into the evening hours.
Additionally, seas will build to around 5-7 feet within 20 NM from
the coast, and up to 7-9 feet further offshore. Winds and seas
slowly begin to subside on Monday. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday morning for ALZ265-266.

FL...High Rip Current Risk through Sunday morning for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory from 6 PM this evening to 11 AM CST Friday
     for GMZ630>636-650-655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 30, 1:05 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
105 PM CST Thu Dec 30 2021

ALZ266-FLZ202-204-206-302115-
Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
Including the cities of Fort Morgan, Gulf Shores, Orange Beach,
Beulah, Ensley, Fort Pickens, Pensacola, Pensacola Beach,
Perdido Bay, Bagdad, Gulf Breeze, Navarre, Destin, Eglin AFB,
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
105 PM CST Thu Dec 30 2021

A narrow band of dense fog is currently impacting coastal Alabama
and western Florida Panhandle counties. Reductions in visibility
to less than one are possible especially when driving over bay
bridges and closer to the immediate coast. Motorists should
reduce speed if driving through these areas.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 11:40 PM CSTMarine Dense Fog AdvisoryMOB9 hr
Dec 30, 9:21 AM CSTMarine Dense Fog AdvisoryMOB46 hr
Dec 30, 1:36 PM CSTSpecial Weather StatementMOBClarke39 min
Dec 30, 1:37 PM CSTSpecial Weather StatementMOBCrenshaw23 min

Nearby

Dense Fog Advisories in Florida, 2021Dense Fog Advisories in Alabama, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.